Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 160, NWS Columbia, SC

July 5, 2012Chesterfield County, Kershaw County, Lee County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 5, 2012, 7:41 PM EDT for Chesterfield County, Kershaw County, Lee County, South Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2012, 7:41 PM EDT (23:41 UTC)
Expired
Jul 5, 2012, 8:30 PM EDT
In force
49 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Chesterfield County, SC, Kershaw County, SC, Lee County, SC

The radar

The Columbia radar (KCAE), 99 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1961 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1961 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

304 
WUUS52 KCAE 052341
SVRCAE
SCC025-055-061-060030-
/O.NEW.KCAE.SV.W.0160.120705T2341Z-120706T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
741 PM EDT THU JUL 5 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHERN LEE COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 830 PM EDT

* AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES NORTH OF BISHOPVILLE...
  AND MOVING SOUTH AT 5 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE BISHOPVILLE

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3454 7983 3449 7989 3449 8005 3436 8028
      3433 8023 3437 8018 3432 8017 3428 8013
      3424 8012 3411 8046 3411 8048 3416 8048
      3416 8049 3439 8057 3467 7986 3458 7981
TIME...MOT...LOC 2341Z 355DEG 6KT 3435 8030

$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 7:38 PM EDT, 3 minutes earlier.

Area forecast discussion, Jul 5, 7:38 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
734 PM EDT THU JUL  5 2012

.SYNOPSIS...
WEAK SURFACE HIGH PRESSURE WILL REMAIN OVER THE SOUTHEASTERN
STATES THROUGH THE WEEKEND AS A STRONG UPPER LEVEL RIDGE OVER THE
CENTRAL PART OF THE NATION BUILDS EAST INTO THE AREA.
TEMPERATURES WILL REMAIN ABOVE NORMAL WITH A CHANCE OF DIURNAL
THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...

MID LEVEL SHORT WAVE ALONG THE SC/NC BORDER MOVING SOUTHWARD
ACROSS THE AREA THIS EVENING. ASSOCIATED CONVECTION SPREADING
ACROSS THE MIDLANDS AND CSRA.  HAVE INCREASED POPS FOR THE EVENING.
SEVERE WEATHER POSSIBLE WITH WINDS DAMAGE AND LARGE HAIL.

ACTIVITY SHOULD DIMINISH BY MIDNIGHT WITH LOSS OF HEATING.
SOME MID LEVEL DEBRIS CLOUDINESS WILL PERSIST OVERNIGHT WITH
LOW TEMPERATURES GENERALLY IN THE LOWER TO MIDDLE 70S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...

NOT MUCH CHANGE AS MODELS CONTINUE BUILDING THE RIDGE EASTWARD.
WITH THE UPPER RIDGE INCREASING H500 HEIGHTS A BIT CURRENT TEMP
FCST OF 100 AGAIN FRIDAY AND 99 SATURDAY STILL LOOK GOOD. WILL
INCLUDE A 20 PERCENT CHANCE OF DIURNAL AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS AREA AS LOW AND MID LEVEL MOISTURE
GRADUALLY INCREASES. AT THE SURFACE...MODELS INDICATE A WEAK
THERMAL TROUGH ACROSS THE UPSTATE/MIDLANDS EACH DAY. THIS WILL BE
A FOCUSING MECHANISM FOR THE CONVECTION. OVERNIGHT LOWS IN THE
MIDDLE 70S. NORMAL HIGHS AREA IN THE LOWER 90S AND LOWS IN THE
LOWER 70S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...

LITTLE CHANGE TO THE MEDIUM AND LONG RANGE MODELS WHICH HAVE THE
HIGH PRESSURE RIDGE CONTINUING TO RETROGRADE TO THE WEST TO THE
ROCKIES AND AMPLIFYING. THIS WILL ALLOW A DEEP TROUGH OF LOW
PRESSURE TO SETTLE OVER THE EASTERN U.S BEGINNING ON SUNDAY AND
CONTINUING INTO THE MIDDLE OF NEXT WEEK. TEMPS WILL REMAIN ABOVE
NORMAL OVER THE WEEKEND BUT WILL BY MID WEEK.

PRECIPITABLE WATER VALUES DURING THIS PERIOD WILL BE INCREASING
FROM AROUND 1.75 INCHES TO AROUND OR EXCEEDING 2 INCHES BY
SUNDAY INTO WEDNESDAY. WITH INCREASED MOISTURE AND SOME UPPER SUPPORT
WILL CONTINUE A DIURNAL TREND OF POPS. WILL CONTINUE WITH SLIGHT
CHANCE/CHANCE POPS OVER THE WEEKEND INCREASING TO CHANCE POPS MONDAY
THROUGH WEDNESDAY AS A FRONTAL BOUNDARY APPROACHES THE AREA FROM
THE NORTH.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...

AN UPPER LEVEL DISTURBANCE CROSSING THE AREA WILL KEEP CLUSTERS OF
STORMS CROSSING THE TAF SITES THROUGH 03Z. EXPECT MVFR/IFR IN
CONVECTION. WITH LOSS OF DAYTIME HEATING...EXPECT STORMS TO DIMINISH
THIS EVENING. PATCHY LATE NIGHT EARLY FOG POSSIBLE IN AREAS WHERE
PRECIP OCCURRED. INCLUDED MVFR FOG AT KOGB GIVEN MORE MOIST
ATMOSPHERE. VFR ALL TAF SITES AFTER 14Z. ISOLATED TO SCATTERED
CONVECTION POSSIBLE AFTER 18Z.

EXTENDED AVIATION OUTLOOK...EXPECT SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS...AND AREAS OF LATE NIGHT AND EARLY MORNING
FOG THROUGH TUESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 5, 5:11 AM EDT, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
511 AM EDT THU JUL 5 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
511 AM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 5, 6:34 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
634 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     20 NNW LANCASTER        35.00N 80.86W
07/05/2012                   LANCASTER          SC   LAW ENFORCEMENT

            SHERIFF DEPARTMENT REPORTED TREES AND POWERLINES DOWN IN
            INDIANLAND AROUND THOUSAND OAK ROAD AND IN BLACK HORSE
            RUN.

&&

MORRISON
Local storm report, Jul 5, 6:37 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
637 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     SNELLING                33.24N 81.46W
07/05/2012                   BARNWELL           SC   EMERGENCY MNGR

            TREES DOWN ON SEVEN PINES RD 1/2 MILE NORTH OF HWY 64

&&

KILMER
Local storm report, Jul 5, 7:07 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
707 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             AIKEN                   33.54N 81.73W
07/05/2012  E1.00 INCH       AIKEN              SC   PUBLIC

            PUBLIC REPORTED HAIL WITH SOME STONES AS LARGE AS
            QUARTERS COVERING THE DECK AND LARGE TREE LIMBS DOWN ON
            GRAY HORSE HOLLOW ROAD IN THE TOWN OF AIKEN.

&&

MORRISON
Local storm report, Jul 5, 7:14 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
714 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     1 NW BARNWELL           33.25N 81.38W
07/05/2012                   BARNWELL           SC   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN AT BARNWELL AIRPORT.

&&

KILMER
Local storm report, Jul 5, 7:35 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
735 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     2 N CHESTERFIELD        34.76N 80.08W
07/05/2012                   CHESTERFIELD       SC   LAW ENFORCEMENT

            SEVERAL TREES DOWN ON ALONG JACKSON ROAD

&&

CHERRY
Local storm report, Jul 5, 7:36 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
736 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             JEFFERSON               34.13N 83.60W
07/05/2012  E0.75 INCH       JACKSON            GA   LAW ENFORCEMENT

            PENNY SIZE HAIL REPORTED IN JEFFERSON

&&

CHERRY

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:32 PM EDTSevere Thunderstorm WarningCAECalhoun28 min
Jul 5, 3:45 PM EDTSevere Thunderstorm WarningCAELexington45 min
Jul 5, 3:58 PM EDTSevere Thunderstorm WarningCAEOrangeburg47 min
Jul 5, 5:06 PM EDTSevere Thunderstorm WarningCAEClarendon39 min
Jul 5, 5:30 PM EDTSevere Thunderstorm WarningCAELancaster45 min
Jul 5, 5:49 PM EDTSevere Thunderstorm WarningCAEBarnwell41 min
Jul 5, 6:14 PM EDTSevere Thunderstorm WarningCAEAiken46 min
Jul 5, 6:18 PM EDTSevere Thunderstorm WarningCAELee, Sumter42 min
Jul 5, 6:25 PM EDTSevere Thunderstorm WarningCAEBarnwell50 min
Jul 5, 6:34 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster41 min
Jul 5, 6:42 PM EDTSevere Thunderstorm WarningCAEKershaw48 min
Jul 5, 7:11 PM EDTSevere Thunderstorm WarningCAEAiken49 min
Jul 5, 7:14 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster46 min
Jul 5, 7:31 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield44 min
Jul 5, 7:58 PM EDTSevere Thunderstorm WarningCAENewberry62 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.